I have been taking Dilantin for over 30 years. My seizures are controlled and any side effects are now just a part of who I am. I am concerned of the effects of long-term use of Dilantin and am looking at other medications. Has anyone had success with Topamax? Today I heard on the news that Topamax is also good for headaches, which I have almost daily.
I have been on Topamax now as monotherapy for my seizures for over 2 years now. It has been quite successful for me. I am seizure-free since 7/2000. I'm working, I'm driving and I'm pregnant (due 10/30). Previously, I took Depakote for many years and gained quite a bit of weight over those years from the medication. Since beginning Topamax I lost 50 pounds without really having to think about it, so it had an added benefit for me. There are some side effects.....tingling in hands and feet, which I discovered if you really keep up on your water intake (which is recommended to avoid kidney stones anyway) subsides over time. I had some problems at first with irritibility, but that also subsided over time as well. I do have some problems with "word-find difficulty" which I find bothersome, but I have found ways to cope with that as well (i.e., using overheads when I'm doing public speaking, writing notes for myself). Unfortunately, sometimes the wrong word pops out occasionally when I'm trying to say something but when you put in in perspective, doesn't that happen to everyone sometimes anyway??? Personally, any of these side effects are much easier to handle than having seizures for me. Well, that's been my experience anyway. Hope it was helpful.
I was on Topamax for 18 months (I participated in the study to make Topamax a stand alone drug) and I have to say it was great on seiure control. I just happen to not handle meds. well and got so many side effects that were not going away I had to stop it.
I had taken Topamax for a year and my seizures stopped for a whole year until i decided to stop taking it. I noticed a dramatic side effect on that medication that conflicted with my daily life. Those side effects did not become noticable until 6 months into the med. I had a drastic weight loss, and severely loss of memory that conflicted with school that I had to drop out of my History class. I couldn't even remember peoples names from class who I would see three times a week. I even forgot names of singers or people I have known for years. I would not recommend that med. unless your seizures are so severe that it is your first concern. Just be prepared for the side effects that will conflict with your quality of living... Oh, and I also remember being so fatigue and less social and never cared to see my friends or even talk to them on the phone as much as I used to...Now, Im taking keppra and Tegratol xr. Good luck!
I have never had the problem of fatigue on Topamax. Only when I was being tapered off of Depakote and onto Topamax and of course that was explanable because I had to take both at the same time to get off one and onto the other. My 1st daughter is 2 and 1/2 now and I have plenty of energy to keep up with her. I have definately had the weight loss though, but I needed it so I'm not complaining and was thankful for that side effect personally http://www.healthboards.com/ubb/redface.gif). I have been on Topamax since 9/2000 and continue with it and consider it my "miracle med". It is the only thing I take. My baby is due in 4 weeks!
I was on topamax for 18 months. I was on 200mg for seizure control and for cluster headaches to try to prevent them. I found it did not help my ha for some it has helped. I even went up to 600mg and it did nothing for my headaches and I did not experience any weight loss. I did at 200mg have problems with memory. I could not remember peoples names, how to get(drive) to places I had been to a 100x over. I had to eventually go off of it and am now trying lamaticle.
I do occasionally have "word-find" difficulty that I find to be irritating and I find myself to be much more disorganized than I used to be and have some trouble concentrating at work. However, I don't think it interferes with my day-to-day functioning all that much (or it is possible I have developed some pretty good coping skills). I am a social worker so things are pretty crazy and perhaps folks don't notice?*giggle*. I've heard alot on the news about prescribing Topamax now for migraine headaches. I thought about it the other day and I think I can only think of one incidence that I can remember having a headache in the past year or so. This actually amazed me because when I used to take Depakote, I used to get horrible headaches quite frequently...especially around the time of my period. Perhapas there really is something to this Topamax and headache-cure link? I never thought much about it before.
the testimonials of a few members from the epilepsy center's common threads group were the same. "bad mood swings". and i can also testify to that. my best friend informed my parents that i thought they were plotting against me. it was time to take a second look at this medication and it's side effects. keep this in mind when contiplating why everyone has it out for you